Minnesota, 2007

Flooding in Minnesota, March 12 to 16, 2007

March 12 to 16, 2007 · NWS FSD · 2 events in 2 counties and zones

A rapid warm up developed in early March after significant snowfall at the end of February and the beginning of March. The warmup resulted in a rapid snowmelt which was enough to cause minor to moderate flooding on the Rock and Redwood Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A rapid warm up developed in early March after significant snowfall at the end of February and the beginning of March. The warmup resulted in a rapid snowmelt which was enough to cause minor to moderate flooding on the Rock and Redwood Rivers. Lowlands along the rivers were flooded, but no significant damage to farmland, homes, or other property was reported. No significant rain fell during the flooding period, and the flooding subsided during the middle part of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 12, 2:25 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Mar 12, 2:25 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CDT MON MAR 12 2007

.DISCUSSION...
MAIN CHALLENGE IN THIS FCST PKG CONTS TO BE TEMPS. IN THE NEAR
TERM...AM WATCHING AN ARM OF STRATUS TRYING TO MOV NEWD...CURRENTLY
IN E CENTRAL NEB. THE H925 RH FIELD OFF OF THE 12KM NAM LOOKED TO
HAVE A PRETTY GOOD HANDLE ON THE STRATUS SITUATION TO OUR S...AND IT
DID NOT BRING IT UP INTO OUR SRN CWFA EARLY THIS MORNING. THE REASON
IS AS TIME PROGRESSES WITH THE PASSAGE OF A S/W THRU MN...THE LOW
LVL FLOW VEERS FM THE SSW TO A W AND NW DIRECTION...AND THE LATEST
RUC IS ALREADY DEPICTING THIS VEERING AS OF 08Z. SO THEREFORE THE
STRATUS IS LIKELY TO SHEAR OFF TO THE EAST. WHAT WE DO HAVE THOUGH
IS PLENTY OF CI STREAMING OVR THE RCKYS AND INTO THIS AREA. I MUST
ADMIT AM SOMEWHAT CONCERNED THAT THIS CI COULD CUT DOWN ON SOME OF
THE HIGHS TODAY. HOWEVER BOTH THE NAM AND GFS RH TIME SECTIONS DO
SHOW THAT THE CI CLEARS OUT SOME DURING THE AFTN HRS. NAM RH TIME
SECTIONS SHOW MIXING TO H9-H85 IN OUR SW CWFA...TO ABOUT H9 AROUND
KYKN AND KSUX...AND SUBSTANTIALLY LESS EVERYWHERE ELSE. SO FOR
HIGHS...CONTINUED THE TREND OF YESTERDAY OF PARING READINGS WHERE
SNOW COVER STILL EXISTS...FM E CENTRAL SD...TO SW MN AND DOWN TOWARD
SPENCER IA. IN THOSE AREAS...THOUGHTS ARE THAT GIVEN H925 TEMPS...
THAT READINGS COULD RISE INTO THE LOWER 50S AND HIT A BRICK WALL AS
SNOW MELTS. THEN I JUST PROGRESSIVELY WARMED THINGS S AND W OF THOSE
AREAS...SIMILAR TO YESTERDAY...BUT THE SFC WINDS TODAY MAY BE MORE
SWLY THAN THEY WERE YESTERDAY. WE WL LIKELY HAVE SOME GRASSLAND FIRE
DANGER ISSUES IN OUR SW CORNER TODAY AS RH VALUES DROP TO LESS THAN
30 PERCENT.

AS ADVERTISED...THE UPPER RIDGE FLATTENS OVR THE NRN CONUS TONIGHT
AS ENERGY MOVES EWD THRU SRN CANADA. THEREFORE A CDFNT WL MOV SWD AS
THE MODELS HAVE HAD DEPICTED FOR A FEW DAYS NOW. THE NAM AND GFS ARE
PRETTY CLOSE IN TIMING WITH THE FROPA IN THIS CWFA...WITH THE GFS
ONLY ABOUT 2 TO 3 HRS QUICKER THAN THE NAM. SO WITH THIS SMALL OF A
DIFFERENCE...I JUST DID A 50/50 BLEND OF THE TWO...VERY LATE TONIGHT
AND TUE MORNING. ALTERED OUR CURRENT LOWS TONIGHT VERY LITTLE AND
READINGS SHOULD BE SIMILAR AS TO THIS MORNINGS. ON TUE...WITH A NE
FLOW BEHIND THE FROPA...NAM CONTS TO SHOW MIXING POTENTIAL TO ABOUT
H9-H875 THRU THE FA...AND SHOWS SLIGHTLY COOLER TEMPS OFF THE SFC
THEN THE GFS. MANY TIMES A NE SFC FLOW MIXES OUT TO ITS FULL
POTENTIAL SO I ALTERED HIGHS UPWARD JUST A COUPLE OF DEGS BUT
REMEMBERING THAT ANY SNOW COVER WL INHIBIT THE MIXING OF COURSE.

ON TUE NIGHT...THE NAM HAS SHIFTED THE SFC LOW NWD JUST A TAD...
BRINGING IT CLOSER TO THE GFS LOCATION. BOTH LOWS ARE NOW IN ERN NEB
IN RESPONSE TO SOME SUBTLE HGT FALLS AND A BIT OF S/W ENERGY MOVG
EWD ALONG THE VERY ZONAL FLOW ALOFT. IT APPEARS...AT LEAST PER THE
NAM...THAT THERE IS STILL SOME OMEGA NEAR 295-300K MOVG THRU THE FA
LATE TUE NIGHT COUPLED WITH UPPER -DIV Q...AND WITH A JET STREAK OVR
LK SUPERIOR PLACING THIS AREA IN A RR QUAD. WITH LOW LEVEL MSTR
STARVED OVER OUR SRN CWFA...CONTINUED TO LEAVE THINGS DRY IN THOSE
AREAS WITH SMALL POPS IN OUR NE HALF. THIS BIT OF ENERGY EXITS OUR
CWFA WED MORNING...LEAVING SMALL POPS IN OUR E.

THEN ON WED AFTERNOON...BOTH MODELS DEPICT SOME PRETTY STRONG MID
LVL FRONTOGENESIS HEADING SWD WITH HGT FALLS GENNING UP OVR THE NRN
PLAINS. THERE ARE MODEL DIFFS IN THE HANDLING OF S/W ENERGY...WITH
THE GFS...UKMET AND CANADIAN DEVELOPING A WAVE OVR THE NRN RCKYS WED
AFTN...THEN BRINGING IT EWD WED NIGHT INTO THE NRN PLAINS AND THUS
CARVING OUT A DEEPER UPPER TROF IN THIS FA. THE NAM DOES NOT DEVELOP
THIS NRN RCKYS WAVE AND THEREFORE CARVES A DEEPER TROF MORE TO THE E
OF THIS FA. AT ANY RATE...THE MID LVL FRONTOGENESIS IS DEPICTED ON
BOTH MODELS...TRUDGING SWD WITH THE MID LVL FRONT WED NIGHT. SO
RAISED OUR POPS WED NIGHT INTO THE CHC CATEGORY...AND INTRODUCED
SOME SMALL POPS WED AFTN ALONG THE FRONTOGENESIS IN OUR NRN FA.
TEMPS WL BE COOLER BEHIND ALL OF THIS ENERGY WED AND THU...CLOSER TO
NORMAL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 MJF
Hazardous weather outlook, Mar 12, 4:23 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0523 AM CDT MON MAR 12 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0523 AM CDT MON MAR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
MILD TEMPERATURES ARE RAPIDLY MELTING THE SNOW PACK ACROSS THE
AREA. RUNOFF FROM THIS MELTING SNOW IS CURRENTLY PRODUCING MINOR
TO MODERATE LOW LAND FLOODING ALONG MANY AREA RIVERS AND STREAMS.
GENERALLY...MINOR TO MODERATE LOW LAND FLOODING CAN BE EXPECTED
OVER THE NEXT FEW DAYS. HOWEVER THE LOWER PORTIONS OF THE BIG
SIOUX AND LITTLE SIOUX RIVERS...WILL BE MONITORED CLOSELY FOR
FLOODING POTENTIAL THAT IS MORE SIGNIFICANT.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
THIS AFTERNOON IN BRULE...CHARLES MIX AND GREGORY COUNTIES.
SOUTHWEST WINDS AVERAGING 15 TO 20 MPH THIS AFTERNOON...WILL
USHER IN MUCH ABOVE NORMAL TEMPERATURES. TEMPERATURES WILL CLIMB
INTO THE 70S...WITH RELATIVE HUMIDITY VALUES LOWERING TO 20 TO 30
PERCENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lyon

When
March 12, 7:00 AM CST to March 16, 7:00 AM CST
Where
Lyon County, 5 mi NE of Marshall to 8 mi SSW of Russell
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
44.501, -95.708

Warm temperatures caused a rapid snowmelt which caused the Redwood River to rise above flood stage for a few days. The flooding was generally minor, and no significant damage was reported. The river crested at around 2 feet above flood stage at Marshall on March 13th, and at Russel on March 14th.

Flood, Rock

When
March 13, 7:00 AM CST to March 16, 7:00 AM CST
Where
Rock County, 5 mi N of Hardwick to 10 mi S of Luverne
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.852, -96.200

Warm temperatures caused a rapid snowmelt which caused the Rock River to rise above flood stage for a few days. The flooding was generally minor, and no significant damage was reported. The river crested at around 2 feet above flood stage near Hardwick and at Luverne on March 14th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23511, 23512.